New Mexico, 2005

Hail and Damaging Winds in New Mexico, July 1, 2005

July 1, 2005 · NWS ABQ · 11 events in 2 counties and zones

Strong thunderstorms pelted eastern Roosevelt and southeast Curry Counties with large hail and gusty winds. Winds near Pleasant Hill and the Clovis Airport knocked down several power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong thunderstorms pelted eastern Roosevelt and southeast Curry Counties with large hail and gusty winds. Winds near Pleasant Hill and the Clovis Airport knocked down several power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 3:55 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 1, 3:55 PM MST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT FRI JUL 1 2005

.UPDATE...WILL BE ISSUING ZFP SHORTLY TO UPDATE FOR SEVERE
THUNDERSTORM WATCH 574 COVERING PORTIONS OF THE EAST CENTRAL PLAINS
AND ALL OF THE SOUTHEAST PLAINS UNTIL MIDNIGHT. GB

&&

.DISCUSSION...252 PM MDT FRI JUL 1 2005...ISOLATED THUNDERSTORMS
CURRENTLY DEVELOPING ALONG THE INTERSTATE 25 CORRIDOR DOWN TO THE
SACRAMENTO MOUNTAINS. THEY FORMED ALONG A TIGHT SURFACE THETA E
GRADIENT. THE STORMS ARE MARCHING TO THE EAST RATHER WELL WITH
STEERING FLOW BETWEEN 15 TO 20 MPH. PER MODEL FORECASTS IT APPEARS
THAT BEST CAPE WILL BE FOUND ACROSS THE NORTHEAST THIRD REST OF THIS
AFTERNOON INTO THE EVENING THUS WILL KEEP 30 POPS THERE AND EXPAND
THEM SLIGHTLY. WILL ALSO KEEP MENTION THE RISK OF SEVERE STORMS FOR
THE NORTHEAST. EAST WIND ALONG THE CENTRAL MOUNTAINS SHOULD BE KEPT
TO A MINIMUM UNLESS STORM COVERAGE INCREASES.

PRETTY SIMILAR SCENARIO ON SATURDAY WITH DEPICTED 1000 TO 2000 CAPE
ACROSS THE EASTERN PLAINS ALTHOUGH SFC THETA E GRADIENT EXPECTED TO
SHIFT EASTWARD SLIGHTLY FROM PRESENT LOCATION. STILL LOOKING AT 10
POPS OVER MAINLY THE SANGRES AND NORTHEAST HIGHLANDS DURING THE DAY
PERIOD WITH EASTERN PLAINS HAVE THE POTENTIAL FOR ISOLATED ACTIVITY
DURING THE EVENING AS ATMOSPHERE DESTABILIZES AND CAP BREAKS. TIMING
AND LOCATION OF WEAK VORTICES CIRCULATING AROUND THE UPPER LEVEL
RIDGE WILL BE HARD TO GAUGE AND THAT WILL DEPICT WHERE 30
POPS NEED TO BE.

AS FAR AS THE EXTENDED PERIOD...MODELS GOING BACK AND FORTH ON
STRENGTH AND TIMING OF BACK DOOR FRONT. WILL CONTINUE TO KEEP
SUNDAY NIGHT BUT UNSURE AS TO THE OVERALL EFFECT OTHER THAN
PROVIDING A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. UPPER
LEVEL FLOW DEPICTED TO BE RATHER FLAT ACROSS THE NORTHERN TIER
STATES THUS STRENGTH OF FRONTAL ZONE MOST LIKELY SHALLOW AND
SOMEWHAT DIFFUSE FOR MONDAY. MODELS ALSO HINTING AT A MID LEVEL
MOISTURE INTRUSION FROM MEXICO AND ARIZONA INTO FAR SOUTHWEST
AREAS. ETA MORE BULLISH THAN GFS ON THIS FOR LATER SUNDAY AND
MONDAY. THUS KEPT FORECAST VOID OF POPS FOR NOW DOWN THAT WAY BUT
WILL NEED TO BE MONITORED. WOULD BE OF THE DRIER VARIETY IF SOMETHING
DID OCCUR.

PRETTY MUCH LEFT THE REST OF THE EXTENDED ALONE AS PATTERN DOESNT
CHANGE ALL THAT MUCH. UPPER LEVEL RIDGE DEPICTED TO BUILD NORTHWARD
THE LATTER HALF OF NEXT WEEK WITH A WEAK LOW DEPICTED OVER PORTIONS
OF CALIFORNIA AND WESTERN GREAT BASIN. IF THE RIDGE AXIS STAYS
OVERHEAD OR TO THE WEST THEN MAINLY LOOK AT BACK DOOR COLD FRONTS
AND DRY LINE POSITION FOR DEFINING SHOWER AND THUNDERSTORM ACTIVITY.
OVERALL A RATHER WARM AND DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  97  54  97 /   0   0   0   0
GALLUP..........................  42  93  43  93 /   0   0   0   0
GRANTS..........................  43  94  44  94 /   0   0   0   0
GLENWOOD........................  55 101  56 101 /   0   0   0   0
CHAMA...........................  40  86  41  86 /   0   0   0   0
LOS ALAMOS......................  51  92  52  92 /   0   0   0   0
RED RIVER.......................  38  80  39  80 /  10  10   0   0
TAOS............................  45  90  46  90 /   0   0   0   0
SANTA FE........................  52  92  53  92 /   0   0   0   0
SANTA FE AIRPORT................  55  94  56  94 /   0   0   0   0
ESPANOLA........................  55  98  56  98 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  64  98  66  98 /   0   0   0   0
ALBUQUERQUE VALLEY..............  54 100  56 100 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  60  95  62  95 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  97  62  97 /   0   0   0   0
SOCORRO.........................  62 102  63 102 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  61  87  62  89 /   0   0   0   0
MORIARTY/ESTANCIA...............  52  94  53  94 /   0   0   0   0
CARRIZOZO.......................  61 100  62 100 /   0   0   0   0
RUIDOSO.........................  58  91  59  91 /   0   0   0   0
RATON...........................  51  90  52  90 /  10  10  10  10
LAS VEGAS.......................  52  89  53  89 /  10  10  10  10
ROY.............................  57  90  58  90 /  20   0  10  10
CLAYTON.........................  61  93  64  94 /  30   0  10  10
SANTA ROSA......................  62  98  63  98 /  10   0  10   0
TUCUMCARI.......................  66  98  69 100 /  20   0  10   0
FORT SUMNER.....................  65 100  66 100 /  10   0  10   0
CLOVIS..........................  65  97  66  97 /  20   0  10   0
PORTALES........................  68  99  69  99 /  20   0  10   0
ROSWELL.........................  68 103  70 104 /  10   0  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jul 1, 5:00 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
550 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW
MEXICO THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
LARGE...DAMAGING HAIL TO AROUND ONE INCH IN DIAMETER AND STRONG WINDS
GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 900 PM MDT OVER
COLFAX...UNION...HARDING AND QUAY COUNTIES.

40

In the hours before

Special weather statement, Jul 1, 1:45 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT FRI JUL 1 2005

NMZ005>007-012-016-018-012145-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-FAR NORTHEAST
PLAINS-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-NORTHEAST HIGHLANDS-
245 PM MDT FRI JUL 1 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST CENTRAL AND
NORTHEAST NEW MEXICO THIS AFTERNOON...

THE AIR MASS ACROSS NORTHEAST AND EAST CENTRAL NEW MEXICO HAS BECOME
QUITE UNSTABLE EARLY THIS AFTERNOON. ISOLATED THUNDERSTORMS THAT DEVELOPED
ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO AND HIGH PLAINS OF
COLFAX...MORA... SAN MIGUEL...TORRANCE AND LINCOLN COUNTIES DURING
THE ONE O CLOCK HOUR WILL SLOWLY MOVE EASTWARD AND ENCOUNTER AN
INCREASINGLY UNSTABLE AIR MASS ON THE PLAINS.

AS A RESULT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN NUMBER AND
INTENSITY DURING THE MID AND LATE AFTERNOON HOURS OVER NORTHEAST AND
EAST CENTRAL NEW MEXICO. A FEW OF THE STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 55 MPH.

PERSONS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
SOURCES FOR POSSIBLE UPDATES OR WARNINGS.  IF YOU WOULD LIKE TO
REPORT SEVERE WEATHER...CALL TOLL FREE 1-888-386-7637 OR VISIT
WWW.SRH.NOAA.GOV/ABQ

KJ
Local storm report, Jul 1, 2:45 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             8 SSW RATON             36.78N 104.50W
07/01/2005  0.75 INCH        COLFAX             NM   PUBLIC

&&

KJ
Special weather statement, Jul 1, 3:42 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT FRI JUL 1 2005

NMZ012-013-018>021-026-020600-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE
BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-QUAY
COUNTY-ROOSEVELT COUNTY-
442 PM MDT FRI JUL 1 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT MDT SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
574 IN EFFECT UNTIL MIDNIGHT MDT SATURDAY MORNING FOR
THE FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 6 COUNTIES

  CHAVES          CURRY           DE BACA         GUADALUPE
  QUAY            ROOSEVELT

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

19

The radar

The Cannon AFB radar (KFDX), 119 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Roosevelt

When
July 1, 4:25 PM MST
Where
Roosevelt County, 10 mi E of Milnesand
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.633, -103.167

Hail, Roosevelt

When
July 1, 5:05 PM MST
Where
Roosevelt County, 1 mi S of Dora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -103.333

Hail, Roosevelt

When
July 1, 5:25 PM MST
Where
Roosevelt County, 4 mi ESE of Dora
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -103.267

Hail, Roosevelt

When
July 1, 5:35 PM MST
Where
Roosevelt County, 6 mi E of Rogers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -103.217

Hail, Curry

When
July 1, 5:47 PM MST
Where
Curry County, 2 mi E of Grady
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.983, -103.133

Hail, Curry

When
July 1, 6:00 PM MST
Where
Curry County, Broadview
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -103.083

Hail, Curry

When
July 1, 6:45 PM MST
Where
Curry County, 10 mi N of Clovis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -103.283

Hail, Curry

When
July 1, 6:55 PM MST
Where
Curry County, Pleasant Hill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.550, -103.200

Thunderstorm Wind, Curry

When
July 1, 6:55 PM MST
Where
Curry County, Pleasant Hill
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.517, -103.067

Funnel Cloud, Curry

When
July 1, 7:10 PM MST
Where
Curry County, 5 mi N of Clovis
Reported by
TRAINED SPOTTER
Coordinates
34.517, -103.067

Thunderstorm Wind, Curry

When
July 1, 7:15 PM MST
Where
Curry County, Clovis Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456356, 5456357, 5456358, 5456425, 5456359, 5456365, 5456360, 5456361, 5456362, 5456363, 5456364.